Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Taking diltiazem er for HBP. Experiencing lightheadedness. Should I visit ER?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4506 Questions
Question
My husband has high blood pressure and takes diltiazem ER 360 mg each morning. Lately he has been experiencing "light headedness". Tonight he took his blood pressure and it was 170/66. He took another diltiazem tonight about an hour ago. After about 30 to 45 minutes his blood pressure was 160/66. Should he go to the emergency room? He just took it again and it is 140 over 80 (2 hours after taking diltiazem tonight).
Posted Sat, 2 Mar 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. Anantharamakrishnan 25 minutes later
Hi friend,
Welcome to Health Care Magic

YES – YOUR HUSBAND MUST be taken to the Emergency Room.
He needs observation for several hours – not for the pressure itself but for the possible ill effects of high dose of Diltiazem....

It is XXXXXXX to take additional Diltiazem – like this.
360 mg is the maximal dose of Diltiazem. (Rarely 480 mg is given)
Large dose like now can lead to HEART MUSCLE DEPRESSION AND HEART FAILURE.
Excess can also bring DOWN THE HEART RATE TO XXXXXXX LEVELS.
Especially so with amiodarone...

BP of 170 or 160 has no immediate danger.
Normally, a drug from a different class is added.

NEVER TAKE A DRUG OR CHANGE THE DOSE WITHOUT DOCTORS’ ADVICE.

GO TO THE ER

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor